MAUDE Adverse Event Report: NEUWAVE MEDICAL, INC. NEUWAVE LK PROBE 20CM 17GA; SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES

NEUWAVE MEDICAL, INC. NEUWAVE LK PROBE 20CM 17GA; SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES
Catalog Number LK20
Medical Device Problem Codes Material Twisted/Bent (2981); Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code Pain (1994)
Date of Event 01/09/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Batch #: unknown.Attempts are being made to obtain the following information.To date, no response has been provided.If further details are received at a later date, a supplemental medwatch will be sent: what were the circumstances/events that were happening when the probe bent? when was the bent probe tip noticed? was it prior to or after imaging? were there any external forces applied (unintentionally or on purpose) to the probe during the procedure? during the insertion was any resistance experienced? did any error messages display during the procedure? if yes, what were they? can the device be returned for engineering analysis? what is the patient¿s current status? attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Photo images were received and are pending review.When the review is completed, a supplemental medwatch will be sent with a summary of the evaluation.The lot/batch was not provided; therefore, the manufacturing records evaluation could not be performed.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that during ablation case, the probe broke (bent) during the ablation case inside the patient.In additional to that, the ablation zone has been shifting backward 2 cm from what it was expected, which make the ablation area hit the liver surface.The procedure was delayed 20 minutes.The procedure was stopped and the tumor wasn't ablated.The patient experienced severe pain.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 4/3/2023.Additional information was requested and the following was obtained: what were the circumstances/events that were happening when the probe bent? a: the ablation has been backed to an area away from the tumor.When was the bent probe tip noticed? was it prior to or after imaging? a: after the image.Were there any external forces applied (unintentionally or on purpose) to the probe during the procedure? a:there is no excessive force than needed applied on the needle.During the insertion was any resistance experienced? a: yes did any error messages display during the procedure? if yes, what were they? a: no can the device be returned for engineering analysis? a:i will check what is the patient¿s current status? a:re-operate the procedure.Attempts are being made to obtain the following information.To date, no response has been provided.If further details are received at a later date, a supplemental medwatch will be sent: in the doctor¿s opinion, did the insertion resistance experienced lead to the bend of the probe or was there another cause in their opinion? this is a photo analysis completed by the ethicon medical safety officer: three images (one ultrasound and two ct pictures) were submitted for evaluation.For the ultrasound image, there is no date/time when the image was obtained.There is an irregular hyper echoic area on the image, likely representing location of the patient liver lesion.Two ct images are coronal view of middle abdomen with focus on liver.One image does not have time/date but another labeled as 2023-1-23 at 12:39:56.It is unknow if the ct images were obtained prior to or post ablation session.But on both images, there are dimensional measurement lines for measurements of tumor size.The liver lesion appears to involve multiple segments in between segments 5/6 and segments 7/8.There is no call home data available for review.No device will be returned to neuwave for further investigation.The potential cause is unknown.No lot information was provided therefore no lot history review could be performed.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 4/24/2023.Attempts are being made to obtain the following information.To date, no response has been provided.If further details are received at a later date, a supplemental medwatch will be sent: what is the surgeon¿s experience with a lk probe for tumor ablation? what is the surgeon's experience with the lk probe verses the pr probe? additional information was requested and the following was obtained: please be noted the catalog of the defected item is lk20 not pr20.The lot no is ml20105757.Expiry date is 30/6/2024.Regarding your question related to doctor opinion, the technique of the operation is to insert and replace the needle during the procedure which require a pushing force from the doctor but because the needle is very fine ( 17 g) they didn¿t feel much resistance form the needle, although this is not the main concern of the doctor , the main issue that even the needle bent the ablation zone has been shifted backward from its expecting place.A search of nonconformities (ncs) was performed for lot ml20105757.There were no observed nonconformities for this lot.D1, d4.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 5/24/2023.Additional information was requested and the following was obtained: what is the surgeon's experience with the lk probe verses the pr probe? the lk probe and pr probe are doing the same function the only difference between two of them is the ablation zone which created by each one and the selection of the probe depending on many factors.Investigation summary: since this occurred in saudi arabia, there is no call home data available for review.The probe returned to neuwave with a bent cannula at the 3cm mark from the tip.The additional information states there may have been some resistance when placing the probe, but no excessive force was used during placement.The potential cause of the bent probe is user handling.The additional information states suggests the user may not be familiar with the difference in location of the ablation (active) zones between the lk and pr probes.This could explain the perception that the ablation zone is farther back on the cannula.A search of nonconformities (ncs) was performed for lot ml20105757.There were no observed nonconformities for this lot.Manufacture date: 11/9/20.Expiration date: 6/30/24.

Brand Name
NEUWAVE LK PROBE 20CM 17GA
Common Device Name
SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES
Manufacturer (Section D)
NEUWAVE MEDICAL, INC.
3529 anderson st
madison WI 53704
Manufacturer (Section G)
NEUWAVE MEDICAL, INC.
3529 anderson st
madison 53704
Manufacturer Contact
kate karberg
3529 anderson st
madison, WI 53704
3035526892
MDR Report Key16381125
Report Number3008769756-2023-00011
Device Sequence Number6363684
Product Code NEY
UDI-Device Identifier00853719006371
UDI-Public853719006371
Combination Product (Y/N)N
Initial Reporter CountrySA
PMA/510(K) Number
K160936
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2024
Device Catalogue NumberLK20
Device Lot NumberML20105757
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/23/2023
Supplement Date Received by Manufacturer03/13/2023
04/05/2023
04/30/2023
Initial Report FDA Received Date02/15/2023
Supplement Report FDA Received Date04/03/2023
04/24/2023
05/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown